Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generalised Castelnuovo inequalities

Author: Liam A. Donohoe
Journal: Trans. Amer. Math. Soc. 344 (1994), 217-260
MSC: Primary 14H10; Secondary 14H45
MathSciNet review: 1208880
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a Riemann surface of genus p, denoted by $ {X_p}$, admitting j linear series of dimension r and degree n Accola derived a polynomial function $ f(j,n,r)$ so that $ p \leq f(j,n,r)$ and exhibited plane models of Riemann surfaces attaining equality in the inequality. In this paper we provide a classification of all such $ {X_p}$ when $ r \geq 6$. In addition we classify curves, $ {X_p}$, of maximal genus when $ {X_p}$ admits two linear series which have a common dimension but different degrees.

References [Enhancements On Off] (What's this?)

  • [1] R. D. M. Accola, On Castelnuovo's inequality for algebraic curves, Part 1, Trans. Amer. Math. Soc. 251 (1979), 357-373. MR 531984 (80i:14008)
  • [2] E. Arbarello, M. Cornalba, P. Griffiths, and J. Harris, Geometry of algebraic curves, vol. 1, Springer-Verlag, Berlin and New York, 1985. MR 770932 (86h:14019)
  • [3] G. Castelnuovo, Sui multiple di una serie di grupa di punti appartenente ad una curve algebraica, Atti Accad. Sci. Torino 28 (Memorie scelte) (1893).
  • [4] J. L. Coolidge, A treatise on algebraic plane curves, Oxford Univ. Press, 1931; Dover, 1959. MR 0120551 (22:11302)
  • [5] M. Coppens, On G. Marten's characterization of smooth plane curves, Bull. London Math. Soc. 20 (1988), 217-220. MR 931180 (89b:14048)
  • [6] -, Smooth curves possessing many linear systems $ g_n^1$, Arch. Math. (Basel) 52 (1989).
  • [7] M. Coppens and T. Kato, Pencils on smooth curves implying special plane models (to appear). MR 1315380 (96a:14009)
  • [8] P. Griffiths and J. Harris, Principles of algebraic geometry, Wiley, New York, 1978. MR 507725 (80b:14001)
  • [9] G. Martens, Eine Charakterisierung glatter ebener Kurven, Arch. der Math. 41 (1983), 37-43. MR 713665 (84m:14010)
  • [10] R. J. Walker, Algebraic curves, Princeton Univ. Press, 1950; Dover, 1962. MR 0144897 (26:2438)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14H10, 14H45

Retrieve articles in all journals with MSC: 14H10, 14H45

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society